Montana, 2012Damaging Wind in Montana, July 17, 2012
July 17, 2012 · NWS GGW · 1 event in 1 county or zone
A moderately-unstable environment combined with a fair amount of surface moisture to develop a few isolated storms across northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately-unstable environment combined with a fair amount of surface moisture to develop a few isolated storms across northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 17, 8:53 AM MST, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 8:53 AM MST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
953 AM MDT TUE JUL 17 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPDATED THE FORECAST TO LOWER POPS AND SKY COVER ACROSS THE
WESTERN PART OF THE CWA. WE WILL SEE POSSIBLE STRONG TO SEVERE
THUNDERSTORM ACROSS OUR EASTERN ZONES. RSMITH
PREVIOUS DISCUSSION...SOUTHWEST FLOW ALOFT WILL PREVAIL TODAY
WITH LARGE UPPER RIDGE TO THE EAST AND UPPER LOW OVER THE PACIFIC
NORTHWEST. ONE SHORTWAVE IN THE SW FLOW ALOFT IS CURRENTLY IN SE
MONTANA AND IS BRING THUNDERSTORMS TO THAT AREA. THAT SYSTEM WILL
MOVE TO THE EAST THIS MORNING. AN AREA OF LOW CLOUDS AND FOG THAT
COVERS MOST OF SOUTHERN SASKATCHEWAN HAS DRIFTED INTO THE NORTHERN
ZONES OF THE FORECAST AREA EARLY THIS MORNING. WILL MENTION AREAS
OF FOG NORTH OF THE MISSOURI RIVER EARLY. THE FOG SHOULD LIFT WITH
DAYTIME HEATING.
A SHORTWAVE TROUGH WILL MOVE THROUGH EASTERN MONTANA THIS
AFTERNOON AND EVENING AND LIFT A WARM FRONT THROUGH THE AREA.
THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TODAY FOR GOOD DAYTIME
HEATING TO DESTABILIZE THE ATMOSPHERE. THE MOST UNSTABLE AIR WILL
BE IN THE EAST WITH CAPE NEAR 1000 J/KG AND LIFTED INDICIES AS LOW
AS -5 THIS AFTERNOON AND EVENING. AGREE WITH SPC SLIGHT RISK IN
THIS AREA. WILL MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS
OVER THE EASTERN HALF OF THE FORECAST AREA. WITH PRECIPITABLE
WATER APPROACHING 1.6 INCHES...COULD ALSO SEE LOCALLY HEAVY RAIN.
THE WAVE MOVES TO THE EAST OVERNIGHT AND UPPER RIDGE BUILDS INTO
MONTANA FOR WEDNESDAY AND THURSDAY WITH HOT AND MAINLY DRY
WEATHER. THUNDERSTORMS MAY LINGER IN THE EAST WEDNESDAY MORNING
WITH DEPARTING WAVE. ALSO...WEAK WAVE MOVING OVER THE RIDGE
THURSDAY AFTERNOON MAY BE ENOUGH TO POP A THUNDERSTORM IN THE
NORTHEAST. OTHERWISE...LOOK FOR HOT AND DRY WEATHER WEDNESDAY AND
THURSDAY. FORRESTER
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE LONG TERM FORECAST PERIOD CONTINUES THE EPIC STRUGGLE BETWEEN
THE STABLE...HOT...HIGH PRESSURE SYSTEM OVER THE HIGH PLAINS AND
THE LOW PRESSURE SYSTEM AND ASSOCIATED SHORT WAVE DISTURBANCES
RIDING UP AND OVER THE NORTHERN ROCKIES.
THURSDAY NIGHT THROUGH FRIDAY...THE HIGH PLAINS HIGH PRESSURE
KEEPS MOST PRECIPITATION AWAY FROM NORTHEAST MONTANA.
FRIDAY NIGHT THROUGH SATURDAY...A SHORT WAVE DISTURBANCE BREAKS
DOWN THAT RIDGE A BIT AND SPREADS SOME SHOWERS AND THUNDERSTORMS
ACROSS NORTHEAST MONTANA WITH SOME LOCATIONS LOOKING TO RECEIVE A
THIRD OF AN INCH OF RAIN. AFTER THIS...THE UPPER LEVEL HIGH
PRESSURE AREA IS JUST NEVER THE SAME...SHOVED AWAY TOWARD THE
SOUTH AS A SLIGHTLY MORE ZONAL UPPER LEVEL FLOW TAKES OVER FOR
MONTANA.
SATURDAY NIGHT THROUGH SUNDAY SEEMS TO BE A QUIET PERIOD BETWEEN
DISTURBANCES.
SUNDAY NIGHT THROUGH MONDAY NIGHT...ANOTHER LOW PRESSURE SYSTEM
FROM BRITISH COLUMBIA SLIDES EASTWARD ALONG THE INTERNATIONAL
BORDER BRINGING SOME SCATTERED SHOWERS AND THUNDERSTORMS.
TUESDAY THROUGH WEDNESDAY...A MORE PURE ZONAL FLOW KEEPS MONTANA
DRY.
FRIDAY THIS WEEK WILL BE THE HOTTEST DAY OF THE FORECAST AHEAD OF
THE FIRST SHORT WAVE DISTURBANCE. LITTLE RELIEF IN TEMPERATURES TO
BE FOUND THROUGH THE REMAINDER OF THE FORECAST PERIOD.
EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THROUGH THIS COMING
WEEKEND...THEN SOME TIMING DIFFERENCES BEGIN TO SHOW TOWARD THE
END OF THE FORECAST PERIOD REDUCING FORECAST CONFIDENCE FOR THAT
TIME FRAME. BMICKELSON
&&
.AVIATION...
THIS MORNING LOW CLOUDS WILL AFFECT KSDY AND KGDV BEFORE MOVING
OFF TO THE EAST BY AFTERNOON. A BROAD SURFACE TROUGH WILL MAINTAIN
NW WINDS AT AROUND 10KTS THAT WILL BECOME EASTERLY IN THE
AFTERNOON.
SOUTHWESTERLY FLOW ALOFT CONTINUES TO CHANNEL MOISTURE INTO
MODERATELY UNSTABLE AIR OVER NORTHEAST MONTANA TODAY. THIS IS A
GOOD SETUP FOR AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS ARE EXPECTED TO DEVELOP EAST OF KGGW WITH THE POSSIBILITY
OF A SUPER-CELL OR TWO. SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 17, 1:37 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
237 PM MDT TUE JUL 17 2012
MTZ016-017-021-022-059>061-181000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
237 PM MDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT TEMPERATURES ARE FORECASTED WEDNESDAY...THURSDAY AND FRIDAY.
MOST AREAS WILL HAVE HIGHS IN THE MID 90S ON WEDNESDAY...NEAR 100
ON THURSDAY AND BETWEEN 95 AND 100 ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-023>027-062-181000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
237 PM MDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS MAY BECOME SEVERE ACROSS THE YELLOWSTONE
VALLEY. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT TEMPERATURES ARE FORECASTED WEDNESDAY...THURSDAY AND FRIDAY.
MOST AREAS WILL HAVE HIGHS IN THE MID 90S ON WEDNESDAY...NEAR 100
ON THURSDAY AND BETWEEN 95 AND 100 ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Phillips
- When
- July 17, 4:13 PM MST
- Where
- Phillips County, 0.83 mi NE of Malta South Dot
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.980, -108.310
A wind gust of 69 mph was measured at the Malta South US-191 DOT site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402020.